Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, June 13 to 14, 2017

June 13 to 14, 2017 · NWS OUN · 8 events in 4 counties and zones

Storms formed off of the dryline in the Texas panhandle during the afternoon of the 13th. Storms moved eastward into Oklahoma and continued into early on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed off of the dryline in the Texas panhandle during the afternoon of the 13th. Storms moved eastward into Oklahoma and continued into early on the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 13, 4:30 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 13, 4:30 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
530 PM CDT Tue Jun 13 2017

.AVIATION...
Gusty south winds will diminish some overnight across parts of the
area, but may remain quite gusty across west/southwest OK. Will
mention some thunder potential across northwest this evening and
intro vcts at both CSM/HBR. Late tonight may see another short
period of MVFR ceilings across central OK, impacting OKC/OUN. A weak
front will switch the winds to the north/northeat at GAG/WWR and
keep speeds down a bit from prev days elsewhere.

30

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 13 2017/

.DISCUSSION...
Main concern for this forecast is the chance for thunderstorms
across western Oklahoma and western north Texas tonight. There's a
consistent signal for convection developing along the dryline in
the panhandles. The questions are how extensive the coverage will
be, how far north the line will stretch where instability starts
to drop off, and how far east the line will make it. Most of the
CAMs have storms dying off within one to two counties of the
Oklahoma Texas border, so while coverage may initially be fairly
extensive, it is expected to drop off pretty quickly upon entering
our CWA. There is a potential for severe hail and winds with some
of these storms.

Beyond tonight, a upper level ridge slowly builds into the area,
keeping rain chances down and allowing temperatures to rise. By
Friday and Saturday, western Oklahoma will likely see some 100s. Most
days maintain a slight chance for rain across some portion of the
area as a few shortwaves make their way through the area.

Sunday, a cold front is set to come through bringing cooler
temperatures and a better chance for rain.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  92  74  96 /  10  10  10  10
Hobart OK         74  95  75  98 /  20  10  20  20
Wichita Falls TX  75  95  76  98 /  10  10  10   0
Gage OK           69  94  70  99 /  50  10  10  20
Ponca City OK     75  93  73  96 /  10  20  20  20
Durant OK         74  91  75  94 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Jun 13, 4:26 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
526 PM CDT Tue Jun 13 2017

OKZ004>048-050>052-TXZ083>090-142230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
526 PM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this evening
across portions of far western Oklahoma, along with a Slight Risk
across the remaining portions of western Oklahoma and far western
north Texas.

Location...
The Enhanced Risk is located along and west of a line from near
Buffalo to Woodward to Erick, Oklahoma. The Slight Risk extends
west of a line from Burlington to Seiling to Elk City, Oklahoma
to Goodlett, Texas, up to the Enhanced Risk.

Timing...
The primary timing for severe thunderstorms is this evening
between 6 and 11 pm.

Impacts...
Hail up to the size of golf balls to potentially tennis balls and
damaging wind gusts up to 70 mph are the primary hazards.

Discussion...
Isolated to numerous thunderstorms near a dryline across west
Texas including the Texas Panhandle will track eastward into
portions of western Oklahoma between 6 and 7 pm this evening. A
few severe storms will manage to maintain their intensity as they
move into Oklahoma and far western north Texas this evening as
instability decreases with nightfall. Storms are expected to
weaken below severe limits after 11 pm this evening as they move
east into a strongly capped environment.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Low chances of thunderstorms will spread eastward across central
and northern Oklahoma Wednesday through late Friday. Strong to
severe thunderstorms will remain possible along with the threat of
locally heavy rainfall.

Low thunderstorm chances will then return to much of Oklahoma
Saturday night through Monday as a cold front enters the state.
A few strong to severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/MBS

In the hours before

Special weather statement, Jun 13, 4:44 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT TUE JUN 13 2017

OKZ009-132315-
Ellis OK-
544 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Ellis County Until 615 PM
CDT...

AT 539 PM CDT, a severe thunderstorm was located 4 miles northeast
of Canadian, moving northeast at 45 MPH. Very large hail, to the
size of baseballs and wind gusts of 60 mph may occur with this
storm. If this storm maintains its intensity and movement it
would affect western portions of Ellis county by 630 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3629 10000 3648 9970 3608 9965 3596 10000
TIME...MOT...LOC 2239Z 240DEG 37KT 3596 10033

30
Special weather statement, Jun 13, 5:54 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
654 PM CDT TUE JUN 13 2017

OKZ021-033-034-140030-
Harmon OK-Beckham OK-Greer OK-
654 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Harmon...southwestern
Beckham and west central Greer Counties Until 730 PM CDT...

AT 649 PM CDT, a severe thunderstorm was located 5 miles northwest
of Dodson, moving east at 40 MPH. This storm is capable of producing
hail to the size of golfballs and 60 mph winds. If it maintains its
current intensity and movement it will impact western portions of
Harmon county by 730pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3504 10000 3513 9982 3481 9973 3474 10000
TIME...MOT...LOC 2349Z 255DEG 36KT 3483 10007

30

The radar

The Vance AFB radar (KVNX), 167 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
June 13, 6:09 PM CST
Where
Ellis County, 3.91 mi W of Arnett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.140, -99.840

Hail, Ellis

When
June 13, 6:15 PM CST
Where
Ellis County, 2.23 mi W of Arnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.140, -99.810

Hail, Ellis

When
June 13, 6:20 PM CST
Where
Ellis County, 3.05 mi NE of Arnett
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
36.170, -99.730

Hail, Ellis

When
June 13, 6:30 PM CST
Where
Ellis County, 4.34 mi NE of Arnett
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.180, -99.710

Hail, Ellis

When
June 13, 6:36 PM CST
Where
Ellis County, 7.6 mi S of Fargo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.260, -99.620

Hail, Woodward

When
June 13, 6:39 PM CST
Where
Woodward County, 14.75 mi WSW of Sharon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.210, -99.590

Hail, Harmon

When
June 13, 6:45 PM CST
Where
Harmon County, 1.7 mi E of Madge
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
34.900, -99.930

Thunderstorm Wind, Blaine

When
June 14, 12:30 AM CST
Where
Blaine County, 6.2 mi SSE of Eagle City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -98.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708650, 708651, 708652, 708653, 708654, 708655, 708656, 708657.